MAUDE Adverse Event Report: COOK INC TURBO-JECT DOUBLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER

COOK INC TURBO-JECT DOUBLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Model Number N/A
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 02/11/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).Reporter occupation: clinical products advisor.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that the distal end of a turbo-ject® double lumen over-the-wire power-injectable picc was noted to be "jagged" upon removal from the patient.The device had been implanted in the patient for a month.As the device was removed, the distal end was noted to be deformed, specifically "jagged".The user currently presumes that there is a fragment of the device remaining in the patient, so further consultation with the facility's vascular team along with additional imaging will be performed to determine if further intervention is necessary.No adverse effects to the patient have been reported.The patient was described to be "clinically stable" at this point.Additional information regarding the device and event has been requested but is currently unavailable.
 
Event or Problem Description
No additional information regarding patient and/or event details has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: it was reported from (b)(6) hospital, australia that a peripherally inserted central catheter (picc) had a jagged distal end upon removal.The patient was reported to be a 73 year-old female who had been diagnosed with a methicillin-sensitive staphylococcus aureus (mssa) infection and required intravenous therapy via a picc line.One turbo-ject double lumen over-the-0wire power-injectable picc was returned for evaluation.A visual inspection confirmed that the distal end of the picc appeared to be jagged.Cook has concluded that the device was manufactured to specification.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) found that sufficient controls are in place for the reported failure mode.A review of the device history record (dhr) for lot 13079829 found no related non-conformances that could have contributed to the reported failure mode.It should be noted that there were no other complaints associated with this lot number.As there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints have been received from the field, it was concluded that there is no evidence that nonconforming product exists either in house or in field.Cook also reviewed product labeling.The instructions for use (ifu) provides the following information related to the reported failure mode: "warnings: -the safe and effective use of turbo-ject picc lines with power injector pressure set above 325 psi has not been established.-do not power inject if maximum injection rate cannot be verified to meet limit printed on catheter hub or extension tube.Precautions: -if lumen flow is impeded, do not force injection or withdrawal of fluids.Notify attending physician immediately.Catheter maintenance: ¿.If catheter is not to be used immediately, its lumen should be maintained by continuous saline or heparinized saline drip or locked with a catheter locking solution.Note: if microclave or other needless adapters approved for saline only lock are used, saline only catheter lock may be used.Catheter heparinization should be determined by institutional protocol and clinical judgement.Heparin concentrations of 10 units/ml to 100 units/ml have been reported adequate to maintain lumen patency.Catheter lock should be reestablished after every use or at least every 24 hours if unused.Before using catheter lumen already locked with heparin, lumen should be flushed twice the indicated lumen volume using normal saline.Lumen should be flushed with normal saline between administration of different infusates.After use, lumen should be again be flushed with twice the indicated lumen volume using normal saline before reestablishing catheter lock.Strict aseptic technique must be adhered to while using and maintaining catheter.Instructions for use 5.Using fluroposcopic control, insert the longer marked wire guide to determine the correct catheter length by advancing the wire guide to the desired catheter tip location.Once the wire guide tip is in proper position, using the proximal portion of the wire guide that is external to the pation, measure the distance the triple etch marks to the puncture site.Trim catheter to the appropriate length.Based on the information provided, examination of the returned product, and the results of our investigation, a definitive cause for the failure could not be established.The medical procedure or catheter maintenance were unable to be ruled out as possible causes for this event.The appropriate personnel have been notified.Per the quality engineering risk assessment no further action is required.We will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Additional information: b5.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information regarding event details was received on (b)(6).The indication for placement was long term iv management in the community.The catheter was measured and trimmed accordingly in preparation for placement.There was no difficulty or resistance noted with placement of the catheter.The picc was being used for administering the medications flucloxacillin and then cefipime.There was some resistance noted in the catheter with flushing and aspirating.There was no difficulty or resistance in removal of the catheter.The catheter was locked with "continuous infusion" when not in use.

Brand Name
TURBO-JECT DOUBLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC
Common Device Name
LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key11334309
Report Number1820334-2021-00341
Device Sequence Number3754212
Product Code LJS
UDI-Device Identifier00827002239050
UDI-Public(01)00827002239050(17)220325(10)13079829
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K132885
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/30/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/25/2022
Device Model NumberN/A
Device Catalogue NumberUPICDS-5.0-CT-OTW-ST-1111
Device Lot Number13079829
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/04/2021
Initial Date Received by Manufacturer 02/11/2021
Supplement Date Received by Manufacturer02/18/2021
06/22/2021
Initial Report FDA Received Date02/16/2021
Supplement Report FDA Received Date02/23/2021
06/30/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age73 YR